Nebraska, 2021

Winter Storm in Nebraska, January 25 to 26, 2021

January 25 to 26, 2021 · NWS OAX · 24 events in 24 counties and zones

A long duration snowfall event led to widespread reports of 10+ inches of snow. 5 inches were observed in Davey, NE.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A long duration snowfall event led to widespread reports of 10+ inches of snow. The maximum of 15.5 inches were observed in Davey, NE. Daily snowfall records were set at both Omaha and Lincoln.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 24, 11:19 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jan 24, 11:19 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1119 PM CST Sun Jan 24 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 325 PM CST Sun Jan 24 2021

Bottom line up front, we are expecting a major winter storm to
impact the region on Monday. Snowfall forecasts amounts have edged
upwards to a widespread 9 to 12 inches for portions of southeast
Nebraska and southwest Iowa. And some areas could see 12 to 15
inches. Statistically, there is also a small non zero probability
for seeing 15 inches or more in an area centered around Nebraska
City. These amounts of snow, over a 1 day period have some
historical significance and could very well exceed daily snowfall
totals on record for a few locations. This storm has the potential
for major disruptions to daily life, and travel may eventually be
impossible for some locations Monday afternoon and evening.

Models today remain in very good agreement and seem to have locked
into a solution of heavy snowfall across the region. We'll likely
see snowfall develop near the NE/KS border after midnight,
spreading northward toward Interstate 80 by 6 am Monday, then
continue through the day Monday and end Monday night. Many favored
heavy snow parameters are lining up to bring us the heavy amounts.
There has been a slight northward shift about 25 miles of the
heaviest axis of snow today, and a slight adjustment upwards of
the highest amounts. Snowfall rates will eventually reach 1-2" per
hour within the deformation/trowal zone Monday afternoon/evening
just south of the I80 corridor. There is also theta e decreasing
with height with some negative EPV noted 600-500mb which will help
to enhances rates to as much as 2" per hour in a narrow 50 mile
wide swath, but important to note that another 25-50 mile shift
could bring the axis of heavier snow northward to I80. During the
event, we'll see northeasterly winds 15 to 25 mph, with gusts as
high as 30-35 mph during the peak, and visibility could easily
drop to 1/2 mile over a widespread area for several hours. At the
onset of the precipitation tonight or early Monday morning, there
could be an hour or two of mixed precipitation, but that should
quickly change over to snow and remain snow through the duration.
There's was also some concern that more of a mix could occur in
extreme southeast NE for a longer period Monday morning, which
could cut the amounts slightly there, but the best chance for that
appears to be /just/ southeast of the forecast area across
northeast KS and northwest MO.

Regarding snowfall amounts, areas along the NE/SD border will see
less than inch, if anything at all. Currently have Lincoln and
Omaha/Council Bluffs along I80 around 9 inches through Tuesday
morning, and 12 to 15 inches centered about 50 miles farther south
around Nebraska City. The probability for 18" of snow at Neb City
has now increased to about 15%, up from about 7% from the run
last night. This information is available in graphic format on our
winter website at weather.gov/oax/winter The heavy wet snow,
combined with the northeast wind gusts of 25 to 35 mph could
cause the some tree and power line damage.

To add additional context, we're forecasting record breaking
daily precipitation (which includes melted snow) at both Lincoln
and Omaha Monday. And snowfall could end up in the top 5-10 all
time single day values if this pans out with the 9" expected, and
ranked even higher if the axis shift slightly north. Interesting
to note the all-time highest 1 day snowfall occurred Feb 11 1965,
with 18.3" and 19" at Lincoln.

Regarding winter weather headlines, we have expanded the winter
storm warning a tier of counties northward, and converted the
previous winter storm watch to a winter weather advisory on the
northern edge of the buffer zone. Today is your final day to
prepare.

After the first round of snow, and a perhaps a brief 6-12 hour
break, there a second round of snow that moves into the area
Tuesday night and exits to the east early Wednesday. That could
bring another 1-2" of snow on top of what we get on Monday.

It will be cold Monday night and Tuesday night with lows in the
teens, but wind chills in the single digits above and below zero.
Highs only in the 20s Tuesday and Wednesday.

The remainder of the week looks dry, although there;s another
chance for rain or snow on Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1119 PM CST Sun Jan 24 2021

Mosaic radar and surface observations indicate an area of light
snow over south-central NE, which could briefly affect KLNK within
the next couple of hours. Otherwise, the primary snow event is
expected to begin at KLNK and KOMA by 5 or 6 AM, and closer to 9
AM at KOFK. Both visibilities and ceilings will decrease through
the remainder of the morning with prevailing LIFR conditions
through much of the afternoon. Snow rates will diminish on Monday
evening, resulting in improving visibilities.

Light east or northeast winds will increase late tonight into
Monday with gusts of 20 to 25 kt expected from mid morning through
the remainder of the day.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning from 6 AM Monday to 3 AM CST Tuesday for
     NEZ044-045-050>053-065>068.

     Winter Storm Warning from 3 AM Monday to 3 AM CST Tuesday for
     NEZ078-088>093.

     Winter Weather Advisory from 6 AM Monday to 3 AM CST Tuesday for
     NEZ015-030>034-042-043.

IA...Winter Storm Warning from 6 AM Monday to 3 AM CST Tuesday for
     IAZ055-056-069-079-080-090-091.

     Winter Weather Advisory from 6 AM Monday to 3 AM CST Tuesday for
     IAZ043.

&&

DISCUSSION...DeWald
AVIATION...Mead
Hazardous weather outlook, Jan 24, 3:48 PM CST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
348 PM CST Sun Jan 24 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
348 PM CST Sun Jan 24 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Areas of snow will develop after midnight tonight across
southeast Nebraska and then spread northward toward Interstate 80
by 6 am Monday morning. The snow then overspreads much of the area
continues into Monday night. A winter storm warning remains in
effect along and south of a line from David City Nebraska to
Fremont Nebraska to Harlan Iowa. A winter weather advisory will
be in effect for other portions of northeast Nebraska and
northwest Iowa.

Snowfall amounts in the winter storm area could range from 6 to
15 inches. A widespread area of 9 to 12 inches are forecast for
much of the area along and south of Interstate 80. The highest
amounts of 15 inches are forecast centered around Nebraska City.
Snow amounts in extreme northeast Nebraska near the South Dakota
border may not measure much if any at all.

Northeasterly winds will blow at 15 to 25 mph during the event,
with gusts as high as 30 to 35 mph at times. This will create
areas of blowing snow during the day Monday. Snowfall rates could
range 1-2 inches per hour for southeast Nebraska Monday afternoon.

Travel will be significantly impacted. Travel may eventually
become impossible in some locations the receive a foot or more of
snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is potential for an additional 1 to 2 inches of snow with
another system from late Tuesday afternoon through early Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but spotters are
encouraged to occasionally report snowfall amounts once the snow
begins on Monday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Saline

When
January 25, 3:00 AM CST to January 26, 4:30 AM CST
Where
Saline forecast zone
Reported by
Public
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Public report of 12 inches of snow.

Winter Storm, Seward

When
January 25, 3:00 AM CST to January 26, 3:00 AM CST
Where
Seward forecast zone
Reported by
Public
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Public reported 10.0 inches of snow fall.

Winter Storm, Lancaster

When
January 25, 3:00 AM CST to January 26, 4:00 AM CST
Where
Lancaster forecast zone
Reported by
ASOS
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Lincoln Airport reported 14.5 inches of snow fall.

Winter Storm, Jefferson

When
January 25, 4:00 AM CST to January 26, 5:00 AM CST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Public reported 12.5 inches of snow fall.

Winter Storm, Gage

When
January 25, 4:00 AM CST to January 26, 2:00 AM CST
Where
Gage forecast zone
Reported by
Public
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Public reported 12.0 inches of snow fall.

Winter Storm, Johnson

When
January 25, 4:00 AM CST to January 26, 3:30 AM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Trained spotter reported 13.5 inches of snow fall.

Winter Storm, Pawnee

When
January 25, 4:00 AM CST to January 26, 3:00 AM CST
Where
Pawnee forecast zone
Reported by
Public
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Public reported 10.0 inches of snow fall.

Winter Storm, Boone

When
January 25, 4:30 AM CST to January 26, 3:00 AM CST
Where
Boone forecast zone
Reported by
Public
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Public reported 11 inches of snow.

Winter Storm, Otoe

When
January 25, 4:30 AM CST to January 26, 3:30 AM CST
Where
Otoe forecast zone
Reported by
Emergency Manager
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Emergency Manager reported 12 inches of snow fall.

Winter Storm, Nemaha

When
January 25, 4:30 AM CST to January 26, 4:30 AM CST
Where
Nemaha forecast zone
Reported by
COOP Observer
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

COOP Observer reported 9.6 inches of snow fall.

Winter Storm, Richardson

When
January 25, 4:30 AM CST to 8:00 PM CST
Where
Richardson forecast zone
Reported by
Official NWS Observations
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

NOHRSC analysis shows an 8 to 12 inch contour in the northwest portion of the county.

Winter Storm, Madison

When
January 25, 5:00 AM CST to January 26, 4:00 AM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Trained spotter reported 7.2 inches of snow.

Winter Storm, Platte

When
January 25, 5:00 AM CST to January 26, 4:00 AM CST
Where
Platte forecast zone
Reported by
COOP Observer
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

COOP Observer reported 8 inches of snow. Public sent numerous 7 to 9 inch reports.

Winter Storm, Colfax

When
January 25, 5:00 AM CST to January 26, 3:00 AM CST
Where
Colfax forecast zone
Reported by
Public
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Public reported 10 inches of snow.

Winter Storm, Cass

When
January 25, 5:00 AM CST to January 26, 4:30 AM CST
Where
Cass forecast zone
Reported by
Amateur Radio
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Amateur Radio user relayed report of 12.6 inches of snow fall.

Winter Storm, Butler

When
January 25, 5:00 AM CST to January 26, 3:00 AM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Trained Spotter reported 9.2 inches of snow.

Winter Storm, Saunders

When
January 25, 5:00 AM CST to January 26, 4:00 AM CST
Where
Saunders forecast zone
Reported by
NWS Employee
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

NWS Employee reported 11 inches of snow.

Winter Storm, Sarpy

When
January 25, 6:00 AM CST to January 26, 7:30 AM CST
Where
Sarpy forecast zone
Reported by
Public
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Public reported 11.5 inches of snow fall.

Winter Storm, Dodge

When
January 25, 7:00 AM CST to January 26, 4:00 AM CST
Where
Dodge forecast zone
Reported by
CoCoRaHS
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

CoCoRaHS report of 8.5 inches of snow.

Winter Storm, Washington

When
January 25, 7:00 AM CST to January 26, 7:00 AM CST
Where
Washington forecast zone
Reported by
Public
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Public reported 9 inches of snow fall.

Winter Storm, Douglas

When
January 25, 7:00 AM CST to January 26, 8:00 AM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Omaha Eppley Airfield reported 12.5 inches of snow fall.

Winter Storm, Cuming

When
January 25, 8:00 AM CST to January 26, 5:00 AM CST
Where
Cuming forecast zone
Reported by
Public
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Public reported 8 inches of snow.

Winter Storm, Burt

When
January 25, 8:00 AM CST to January 26, 5:00 AM CST
Where
Burt forecast zone
Reported by
Public
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Public reported 9 inches of snow.

Winter Storm, Thurston

When
January 25, 10:00 AM CST to January 26, 4:30 AM CST
Where
Thurston forecast zone
Reported by
Emergency Manager
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Emergency Manager reported 6-8 inches of snow across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934568, 934581, 934582, 934587, 934588, 934589, 934591, 934570, 934584, 934590, 934592, 934571, 934574, 934576, 934583, 934585, 934586, 934580, 934577, 934578, 934579, 934572, 934573, 934569.